A Case Report of Topiramate-induced Acute Myopia

Authors

1 Ophthalmologist, Imam Sadegh Hospital, Shahid Sadoughi University of Medical Sciences, Yazd, Iran

2 Neurologist, Yazd Shahid Sadoughi University of Medical Sciences, Yazd, Iran

3 Optometerist, Shahid Beheshti University of Medical Sciences, Yazd, Iran

4 Nurse, Imam Sadegh Hospital, Yazd Shahid Sadoughi University of Medical Sciences, Yazd, Iran

Abstract

Acute myopia following use of some drugs is a relatively rare condition. Topiramate prescribed for seizure
prophylaxis is one of these drugs. In this paper a case of acute transient myopia after taking topiramate is
reported.
The reported patient is a 28-year old woman who had no history of any eye disease. Following consumption
of topiramate pill for one week, she had found blurred vision since one day prior to the admission. A
complete ocular examinations revealed acute bilateral myopia. This disease was resolved about 48 hours
after discontinuation of topiromate. Due to the wide spectrum of indications for the administration of
Topiramate, neurologists and psychiatrists should be aware of its ocular side effects. In conclusion, ocular
complications following this drug should be taken seriously and be subjected to ophthalmic counsaltation

Keywords